MPN Voice

Hydrea and Patelet Counts

As my platelet count climbed over and up from 700 I got my diagnosis of ET. Went to Standford for bone marrow test and found Jak2 positive. I'm 70 and also have other health issues. My question is: Has anyone had Hydrea reduce platelet count, as I have (338), and then stopped taking it? I wondering if, and how long it would take, the count to climb back over 750?

18 Replies
oldestnewest

Hi, its good your count has reduced, I don't know how long it would take but what I would say is platelets die and renew after a very short period of time for blood cells about 8 days. Consult your hematologist.

2 likes
Reply

Hi Jerry molher

I have et Jack 2 Negative, on Hydroxy 500 mg per day , due to nausea my consultant reduced my hydoxy to 3 x 500 per week.

As a result of this my count went from 267 to 347 in 5 weeks .

Consult your specialist before making any changes, best of luck Jase .

1 like
Reply

Hey Jase. I also had nausea and stopped taking it until a friend suggest taking it at bedtime with a sleeping pill instead of in the morning. That works fine for me.

Jer

1 like
Reply

I went off it for about two weeks due to sores in my mouth and platelets jumped up almost 150. I imagine everyone is different. I was on 500 mg. 3x wk I'm back on.

Reply

I believe that platelet count usually rises fairly rapidly when you stop HU. It certainly did in my case and I have seen many others mention the same thing. I always add the proviso -we are all different!

Reply

Mine came down from 900

T. 278

Stay on the HYDROXY

For life

They save your life.

Reply

Hi Gerry,

I am same age as you and was diagnosed with ET last May. My playlet count was 987 then and I was put on Hydera. At my last check a month ago it had reduced to 600. I started on 500mgs to start and it was gradually increased to double that two months ago. I return for blood tests next Monday and wait to find out current levels.

As I understand it, when my levels are down to an acceptable range (below 400) the dosage may reduce but monitoring platelet levels will continue on a regular basis but medication will also continue. I have been on cholesterol medication including aspirin for over 30 years and that is unlikely to change.

Hope that helps a little good luck with your future results.

Frank

1 like
Reply

My husband is pv jak 2 positive he's on 500mg daily of hydroxy his platelets were 850 they are now down to 520 they seems to be staying at 520 the consultant is happy with these results

Reply

I take 2 x 500 a day and mine go up and down was around 431 now 750 have no idea what drives them up and down very frustrating

Reply

Where in the US? HU reduced my platelets to normal range within a couple mos @1000 mg. My Dr reduced dosage to 500 and have been holding steady for 6 mos. Lower dosage and taking it with my evening meal has helped with nausea. RX is scarier than the dise ease but my dr doesn't think it that big of a deal but then I guess when you think about the other cancers and the treatment drugs, radiation etc... I guess it isnt. I too wonder how fast the would get back up there and if you could cycle on and off it considering how fast it worked for me.

Reply

Hi Jerry, platelets can go up and down for lots of different reasons, sometimes by small amounts, sometimes larger, this is why you will be monitored regularly, and your dose of Hydrea will be tailored accordingly to keep your platelet levels in the lower range, it is not advisable to stop taking them, your haematologist will advise you on any dose changes according to your platelet counts. Maz

1 like
Reply

Hi Jerry I was on HU when originally diagnosed last year at 500 a day. The side effects got worse over time, was on it for months and I sought out an expert in MPN's. I am close to your age 65. My platelets never went any lower then 555 on the HU and have been as high as 830. The expert I saw told me to stop the HU and just take aspirin for now. I see the expert every 3 months. Mine went back up to 780 but it took months to get there and they hover around that number. I am Jak2 positive. My local did give me angrelide to try but since I had AFIB before due to a cancer operation I have been afraid to take it. I went back to the expert and he said just aspirin for now. Now I do have to tell you he does take all kinds of blood work so there is something in the fact they check other things. He took a full hx when I first went to him and had all my records including my BMB and he does run an MPN clinic does lots of research and is at a very prestigious hospital. I would love to try pegasy and I am just waiting to be able to retire first one more year because I work full time. I probably will give the AG a try because of headaches but they are not frequent only when I'm under an extreme amount of stress. I am a caregiver, I have an older son with multiple problems and work full time. I do get tired especially if I do a lot, I do get scared because a lot of people say what are you waiting for? My local says my only risk factor is age. I know lots of people on HU and they do very well and there numbers come down greatly. I just did not do well on it. The expert I see is very conservative in his thinking but he never waivers. There are sooo many advances being made in the MPN's which is very hopeful. Wishing you the best. Mickey

Reply

Hello Jerry. Not long after I was originally diagnosed with ET I needed surgery for an unrelated condition and I was given Hydroxy to reduce the platelet count. Once I came back off the Hydroxy my counts went back up to previous levels. My understanding is that the Hydroxy has a short tern effect unless tajen regularly. Wishing you all the best

1 like
Reply

I have P V and my consultant likes my platelet count to be in the 400 's range. Regards Polly

Reply

I'm 68 & my platelet count was over 1200. Have only been on Hydrea for one week and I will be very interested to know how much it brings down these levels and also what happens when/if I suddenly stop taking it.

Reply

Do you drink any alcohol? I don't drink much but I enjoy a glass of wine with dinner, but now I'm too scared to do it.

Reply

I am a 69 year old man with ET.

Alcohol will aggravate the pain in the feet. I was in great pain; got on a regimen of high levels of vitamens B-1 and B-12 with R Alpha Lipoic acid, reduced then cut out alcohol....and the pain is gone. Me hematologist confirmed this, and said that alcohol can cause peripheral neurothopy (nerve damage, felt in feet and hands at first).

He told me to get off alcohol completely, so I did.

Feeling good now.

Reply

Just keep going Jerry as in time the body adjusts to HU as it does any treatment and you will level out and do well - treatment is there for a reason and we would not be prescribed it without good cause so to stop would be a shame - many of us have been on it years and do well - it's good as you get monitored often and the dose can be adjusted according to your individual needs and it keeps us safe and well - little friends working to assist even if at times they give a few side effects better to have that than the effects of high blood counts - take care and keep asking us all for tips to help you along

Reply

You may also like...